Proton Pump Inhibitors May Increase Risk of Fractures
A recent article in the New York Times reports on research that links long-term Proton Pump Inhibitors (PPIs) with a 30% increased risk of bone fractures. According to the article, the long-term use of PPIs may decrease absorption of calcium in the intestines.
PPIs reduce the acidity in the stomach in order to reduce symptoms of heartburn. While this is an effective approach for reducing the burning pain caused by the regurgitation of stomach acid into the esophagus, lowered acidity in the stomach decreases the absorption of some nutrients – including calcium – and increases the chances of getting several types of infection including infections of the digestive tract and lung.
Some forms of calcium do not require stomach acid in order to be absorbed. These forms include calcium citrate and calcium citrate/malate. When taking PPIs or other antacid medicines, it is a good idea to supplement calcium intake with these forms of calcium especially if you are at increased risk of osteoporosis or of fracture.
The only drawback of calcium citrate and calcium citrate/malate is that these forms of calcium are very bulky – capsules usually contain only 150mg of calcium. This means that the usually recommended dosage is 5 to 10 capsules per day.
For more information on addressing osteoporosis, read my previous blog post on osteoporosis.
Other nutrients whose absorption can be decreased by acid lowering medications include magnesium and vitamin B-12.
Richard Malik, ND